Alert archive / Nebraska / Special Weather Statements in 2021

Special Weather Statement, NWS North Platte, NE

July 3, 2021Sheridan County, Nebraska

NWS North Platte, NE issued this special weather statement at Jul 3, 2021, 5:11 PM MDT for Sheridan County, Nebraska. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 3, 2021, 5:11 PM MDT (23:11 UTC)
Expired
Jul 3, 2021, 6:00 PM MDT
In force
49 min
Issued by
NWS North Platte, NE

County Sheridan County, NE

The radar

The North Platte radar (KLNX), 168 km from the middle of the area, began a volume at 23:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 11.2 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2021-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 444 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2021-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
444 J/kg
Mixed-layer CIN
-308 J/kg
Mixed-layer LCL
2214 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

535 
WWUS83 KLBF 032311
SPSLBF

Special Weather Statement
National Weather Service North Platte NE
511 PM MDT Sat Jul 3 2021
 
NEZ004-040000-
Sheridan NE-
511 PM MDT Sat Jul 3 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SHERIDAN COUNTY UNTIL 600
PM MDT...

At 511 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Hay Springs, moving east at 15 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Rushville, Hay Springs, Billys Lake, Lone Butte, Highway 27 crossing
the Niobrara River, Smith Lake State Wildlife Management Area,
Highway 250 crossing the Niobrara River, Intersection of Highway 87
and Antelope Road and Walgren Lake State Recreation Area.

LAT...LON 4239 10272 4271 10273 4270 10213 4241 10208
TIME...MOT...LOC 2311Z 268DEG 13KT 4257 10261 

$$

Buttler

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this special weather statement went out at Jul 3, 2:59 PM MDT, 2 hours 12 minutes earlier.

Area forecast discussion, Jul 3, 2:59 PM MDT, 2 hours 12 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
359 PM CDT Sat Jul 3 2021

.SHORT TERM...(This evening through Sunday night)
Issued at 246 PM CDT Sat Jul 3 2021

Forecast challenge is pops/severe threat this evening in the west,
then heat Sunday as the 4th of July activities get into full
swing. A Heat Advisory issued for portions of the north central.
Refer to latest Heat Advisory product for details.

The radar mosaic shows a few returns across the western Panhandle
moving east attm. The stage is set for isolated to scattered
thunderstorms to develop with peak heating as lapse rates steepen
and a disturbance swing across the plains this evening. There is a
slight risk for severe thunderstorm development generally west of a
line from Valentine to Mullen and Grant. A boundary that extends
southwest across the Panhandle will be the initial focus for
thunderstorm development over the eastern panhandle by 3 pm MDT,
a few storms may reach severe limits. The Inverted sounding viewed
on Bufkit support damaging winds to be the primary impact,
although isolated large hail can't be ruled out. LAPS observed
data showed narrow strip of higher CAPE values ranging from 2000
J/Kg to around 3059 J/Kg that aligns well with current Severe Wx
Outlook. High based thunderstorm development expected into the
evening moving eastward.

Mesoscale...Thunderstorm activity may begin to wane around and after
sunset as daytime heating decreases, however a low level jet at 850
mb may help sustain storm activity into the evening, particularly in
north central Nebraska where the boundary will be located after
sunset. Storm activity and general confidence in severe weather
will still decrease and should be mostly over by midnight.

Models are in fair agreement with the boundary to move southeast
with temperatures overnight falling into the 60s areawide with a few
lows around 70 degrees in northeast Boyd and Holt counties.

On Sunday, the 4th it will be a hot one as the heat builds while
the upper ridge builds across the west for prevailing northwest
flow to become established for the start of the week. The weak
surface boundary will be the focus for isolated thunderstorms
again as peak heating arrives and lapse rates steepen by late
afternoon. A marginal risk for severe storms exists although areal
coverage appears low. Temperatures will peak in the mid 90s to
around 100 in parts of the north and north central, where dewpoints
in the mid 60s to 70 will lead to heat indices around 102 degrees
for a few locales along and north of Highway 20 from Wood Lake
east to Ewing. Refer to the latest Heat Advisory product for more
details.

.LONG TERM...(Monday through Saturday)
Issued at 246 PM CDT Sat Jul 3 2021

Precipitation chances increase Monday night into Tuesday as
prevailing northwest becomes established. Timing and areal
coverage may change each day with model blend followed. The
prevailing ridging in the southwest and southeast CONUS will lead
to mainly troughing over the plains for the potential of daily
convection.

&&

AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1235 PM CDT Sat Jul 3 2021

VFR conditions are expected outside convection through the
forecast period. Breezy south winds should subside by mid-
afternoon for the terminals, with less than 20 knots expected
beyond then.

As for convection chances...high-based thunderstorms are forecast
to develop to the west and move east into the area by late
afternoon into the evening. This convection will be capable of
hail in addition to gusty erratic winds and heavy rain. At this
time, some uncertainty remains with how far east activity gets but
confidence is highest in impacts to VTN so will include in there
for now. Heavy rain is likely out of this activity which should
lead to the potential for brief MVFR visibilities. As for LBF,
weakening convection will approach late this evening though
whether actual impacts materialize remain in question so will
cover with VCTS for now with updates possible later.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
Heat Advisory from noon to 8 PM CDT Sunday for NEZ006>010.

&&

SHORT TERM...Keck
LONG TERM...Keck
AVIATION...NMJ
MESOSCALE...Meltzer
Hazardous weather outlook, Jul 3, 2:16 PM MDT, 2 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
316 PM CDT Sat Jul 3 2021

NEZ004>010-022>029-035>038-056>059-069>071-094-042030-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
316 PM CDT Sat Jul 3 2021 /216 PM MDT Sat Jul 3 2021/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

Scattered thunderstorms will move into portions of western
Nebraska late this afternoon and through the evening. A few storms
may be strong to severe with isolated large hail and damaging
wind gusts. The area of greatest concern for this threat is west
of a Grant to Mullen to Valentine line. Any thunderstorm will be
capable of frequent lightning and locally heavy rainfall before
diminishing by Midnight.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

A Heat Advisory has been issued for portions of north central
Nebraska on Sunday where heat index values of around 100 degrees
are expected. Please refer to this product for more details.

Isolated thunderstorms are possible Sunday for much of western
and north central Nebraska. Though widespread severe weather is
not expected, a few stronger storms capable of small hail and
gusty winds cannot be ruled out.

Rain and thunderstorms are likely late Monday into Tuesday as a
stronger disturbance moves through the area. At this time the
threat for severe weather is low but locally heavy rain will be
possible.

.SPOTTER INFORMATION STATEMENT...

Please relay any information about observed severe weather to the
NWS.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

In the hours before

Special weather statement, Jul 3, 5:11 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service North Platte NE
511 PM MDT Sat Jul 3 2021

NEZ004-040000-
Sheridan NE-
511 PM MDT Sat Jul 3 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SHERIDAN COUNTY UNTIL 600
PM MDT...

At 511 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Hay Springs, moving east at 15 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Rushville, Hay Springs, Billys Lake, Lone Butte, Highway 27 crossing
the Niobrara River, Smith Lake State Wildlife Management Area,
Highway 250 crossing the Niobrara River, Intersection of Highway 87
and Antelope Road and Walgren Lake State Recreation Area.

LAT...LON 4239 10272 4271 10273 4270 10213 4241 10208
TIME...MOT...LOC 2311Z 268DEG 13KT 4257 10261

Buttler

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 1:34 PM MDTHeat AdvisoryLBFBoyd, Brown, Holt, Keya Paha, Rock29 hr
Jul 3, 5:39 PM MDTSpecial Weather StatementLBFSheridan51 min

Nearby

Special Weather Statements in Nebraska, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.